Skip to content
Omnikalc

Alvarado score calculator for appendicitis

Score the eight Alvarado criteria (MANTRELS) to estimate how likely appendicitis is in a patient with abdominal pain.

Updated on
Your inputs
Pain that migrated to the right lower abdomen
Loss of appetite
Nausea or vomiting
Tenderness in the right lower abdomen
Rebound tenderness
Temperature of 37.3 °C (99.1 °F) or more
White blood cells above 10,000/µL
Neutrophils above 75% (left shift)

Results

Alvarado score

6 / 10

5–6: possible, further evaluation or imaging usually needed
Symptom points
2
Examination points
2
Laboratory points
2

Why a score for appendicitis?

Appendicitis is the most common cause of emergency abdominal surgery, but its early signs overlap with many other conditions: gastroenteritis, ovarian cysts, urinary infections and constipation. The Alvarado score, published in 1986, combines symptoms, examination findings and a simple blood count into a 10-point scale that helps decide who can go home, who needs imaging and who probably needs a surgeon.

The criteria (MANTRELS)

Finding Points
Migration of pain to the right lower quadrant 1
Anorexia (loss of appetite) 1
Nausea or vomiting 1
Tenderness in the right lower quadrant 2
Rebound tenderness 1
Elevated temperature, 37.3 °C (99.1 °F) or more 1
Leukocytosis, white cells above 10,000/µL 2
Shift to the left, neutrophils above 75% 1

Interpretation

Score Likelihood of appendicitis Usual approach
1–4 Unlikely Consider other causes; discharge with clear return advice is often possible
5–6 Possible Observation, repeat examination, imaging
7–8 Probable Surgical consultation, imaging to confirm
9–10 Very probable Surgical consultation

Worked example

A 22-year-old reports pain that started around the navel and moved to the right lower abdomen (1), with nausea (1). The examination finds right lower quadrant tenderness (2) and the white count is 13,000/µL (2). There is no rebound, fever or left shift.

Score = 1 + 1 + 2 + 2 = 6: appendicitis is possible, and imaging, usually ultrasound first and then CT if needed, is the next step.

Strengths and limits

  • The score is most reliable at ruling out appendicitis: a score below 5 makes it unlikely in most studies.
  • It overestimates the risk in women of childbearing age, in whom gynecologic causes are common.
  • It works less well in children and older adults. The Pediatric Appendicitis Score is often preferred for children, and the newer AIR score adds C-reactive protein.
  • It does not replace clinical judgment or imaging; a high score is not an indication for surgery by itself.

When to seek care

Abdominal pain that gets steadily worse, moves to the right lower side, comes with fever or vomiting, or makes walking or coughing painful needs prompt medical evaluation.

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Frequently asked questions

What is the Alvarado score?

A 10-point score for suspected appendicitis built from eight findings, remembered as MANTRELS: Migration of pain, Anorexia, Nausea, Tenderness in the right lower quadrant, Rebound, Elevated temperature, Leukocytosis and Shift to the left.

How is the score interpreted?

1–4 makes appendicitis unlikely, 5–6 possible, 7–8 probable and 9–10 very probable. It is best at ruling out appendicitis when the score is low.

Does a high score mean surgery?

Not on its own. Most hospitals confirm with ultrasound or CT before operating, especially in women and children, in whom other conditions can mimic appendicitis.

Can it be used for children?

It works less well in children. The Pediatric Appendicitis Score, which adds pain on coughing, hopping or percussion, is often preferred.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.